Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 48, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 22, 2008, 2:48 PM MDT for Keith County, Perkins County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2008, 2:48 PM MDT (20:48 UTC)
- Expired
- May 22, 2008, 3:30 PM MDT
- In force
- 42 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Keith County, NE, Perkins County, NE
The radar
The North Platte radar (KLNX), 142 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:13 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 599 m²/s²
- 0-3 km storm-relative helicity
- 651 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 222048
SVRLBF
NEC101-135-222130-
/O.NEW.KLBF.SV.W.0048.080522T2048Z-080522T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
248 PM MDT THU MAY 22 2008
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KEITH COUNTY IN SOUTHWEST NEBRASKA...
THIS INCLUDES THE CITY OF OGALLALA...
EASTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA...
THIS INCLUDES THE CITY OF GRANT...
* UNTIL 330 PM MDT
* AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF ELSIE...OR 18
MILES EAST OF GRANT...AND MOVING NORTH AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ELSIE AND 6 MILES EAST OF MADRID BY 255 PM MDT...
8 MILES WEST OF PAXTON BY 310 PM MDT...
ROSCOE BY 315 PM MDT...
KEYSTONE BY 320 PM MDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING
FOR THE PANHANDLE AND SOUTHWEST NEBRASKA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA.
LAT...LON 4071 10176 4138 10194 4138 10131 4070 10126
4069 10152
TIME...MOT...LOC 2048Z 167DEG 49KT 4078 10141
$$
DDB2 follow-up statements
000
WWUS53 KLBF 222110
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
410 PM CDT THU MAY 22 2008
NEC101-135-222130-
/O.CON.KLBF.SV.W.0048.000000T0000Z-080522T2130Z/
PERKINS NE-KEITH NE-
310 PM MDT THU MAY 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR KEITH AND EASTERN PERKINS COUNTIES...
AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF INTERSTATE
80 MILE MARKER 140...OR 16 MILES SOUTHEAST OF OGALLALA...MOVING NORTH
AT 43 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
INTERSTATE 80 MILE MARKER 140 AND 8 MILES WEST OF PAXTON BY 315 PM
MDT...
ROSCOE BY 320 PM MDT...
KEYSTONE...6 MILES EAST OF KINGSLEY DAM AND 8 MILES EAST OF HIGHWAY
61 MILE MARKER 100 BY 330 PM MDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING
FOR THE PANHANDLE AND SOUTHWEST NEBRASKA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA.
LAT...LON 4071 10176 4138 10194 4138 10131 4070 10126
4069 10152
TIME...MOT...LOC 2110Z 167DEG 37KT 4103 10149
$$
DDB000
WWUS53 KLBF 222128
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
426 PM CDT THU MAY 22 2008
NEC101-135-222136-
/O.EXP.KLBF.SV.W.0048.000000T0000Z-080522T2130Z/
PERKINS NE-KEITH NE-
326 PM MDT THU MAY 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR KEITH AND EASTERN PERKINS
COUNTIES WILL EXPIRE AT 430 PM CDT/330 PM MDT/...
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING OVER KEITH
AND EASTERN PERKINS COUNTY HAS WEAKENED. THEREFORE...THE SEVERE
THUNDERSTORM WARNING IS ALLOWED TO EXPIRE. THUNDERSTORMS WILL
CONTINUE THIS EVENING AND OVERNIGHT. SOME OF THESE STORMS MAY
BECOME SEVERE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING
FOR THE PANHANDLE AND SOUTHWEST NEBRASKA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA.
LAT...LON 4071 10176 4138 10194 4138 10131 4070 10126
4069 10152
TIME...MOT...LOC 2126Z 167DEG 37KT 4119 10154
$$
DDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:09 AM MDT, 4 hours 39 minutes earlier.
Area forecast discussion, May 22, 10:09 AM MDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 1109 AM CDT THU MAY 22 2008 .UPDATE... EXTENSIVE STRATUS SHIELD EXTENDS ACROSS THE FORECAST AREA WITH ADDITIONAL MID CLOUDS DEVELOPING AND LIFTING NORTH ATTM. STRATUS DECK EXPECTED TO LINGER THAT WILL SLOW THE RISE OF TEMPERATURES INTO THE AFTERNOON WITH TEMPERATURES LOWERED TO ACCOUNT FOR PERSISTENT UPSLOPE FLOW INTO WESTERN NEBRASKA NORTH OF THE WARM FRONT. SEVERE THUNDERSTORMS ARE STILL POSSIBLE BEYOND 4 PM CDT AS THE WARM FRONT IS EXPECTED TO LIFT NORTH INTO THE EVENING. && .PREV DISCUSSION... /ISSUED 328 AM CDT THU MAY 22 2008/ DISCUSSION... RADAR MOSAIC FAIRLY BUSY THIS MORNING WITH SEVERAL AREAS OF STRONG WAA AND LLVL CONVERGENCE KEEPING THINGS ACTIVE WITH WHAT LOOKS LIKE EPV LOBE ROTATING INTO NORTHEAST COLORADO ATTM WITH STRONGEST CONVECTION ON NOSE OF THIS INTO SW PANHANDLE. LOCAL PROFILERS AND S SHAPE IN ZERO ISODOP IN KLNX RADAR SHOWING THIS AS WELL. MOST CONCERNING THIS EVENING HAS BEEN WINDS BOTH GRADIENT...CONVECTIVE AND THIS COMBINATION TOGETHER HAS CREATING NUMEROUS WIND GUSTS OVER 60 MPH. HAVE SOME CONCERN WITH WHAT CURRENT AMOUNT OF CONVECTION WILL HAVE ON FCST THROUGH THE REMAINDER OF THE DAY. HAND ANALYSIS OF 06Z SFC CHART SHOWS MAIN LOW OVER SE COLORADO WITH LOCAL HIGH KINKED FROM SANDHILLS BACK INTO NORTHEAST COLORADO...CREATING FAVORABLE GRADIENT ACROSS PANHANDLE WHERE WINDS ARE STRONGEST ATTM. SFC LOW IN SE COLORADO LOOKS TO BE THE MAIN LOW ACROSS THE HIGH PLAINS AND SHOULD MOVE TOWARD EC COLORADO THROUGH THE DAY. HIGH PRESSURE ACROSS WESTERN GREAT LAKES LOOKS TO BE REINFORCED BY ENERGY ROTATING AROUND THE EASTERN BLOCKING LOW OVER NORTHEAST CONUS. THIS SHOULD KEEP TIGHT GRADIENT ACROSS WESTERN CWA AND MOST LIKELY WILL HAVE ADV IN PLACE THROUGH MID AFTERNOON PRIOR TO EXPECTED WATCHES. LARGE CYCLONE IN WESTERN STATES WILL CONTINUE TO SPIN THANKS TO LOW IN THE EAST AND WATER VAPOR SHOWING DARKENING ON BACK SIDE AND TOWARD BASE WHICH IS UPPER JET EXPECTED TO REFORM ON DOWNSTREAM SIDE BY LATE AFTERNOON AND NOSE TOWARD CENTRAL HIGH PLAINS BY EARLY EVENING. INGREDIENT COMING TOGETHER FOR SIGNIFICANT OUTBREAK OF SEVERE WEATHER ACROSS HIGH PLAINS THIS AFTERNOON AND EVENING. MOISTURE CONTINUES TO MOVE OUT OF RED RIVER VALLEY INTO NEB PANHANDLE AND LATEST OBS SHOWING STRATUS BEGINNING TO INCREASE ACROSS WESTERN KS AND THIS SHOULD OVERSPREAD MUCH OF CWA BY 15Z. THIS COOL AIRMASS SHOULD LIMIT NORTHERN PROGRESS OF SFC FRONT WHICH MODELS CONTINUE TO SHOW DRAPED FROM NE COLORADO INTO NW KS BACK TOWARD MCI BY MID AFTERNOON. THIS WILL BE THE FEATURE TO WATCH THIS AFTERNOON AS NW TO SE ORIENTED DRY LINE LOOKS TO BE WRAPPING AROUND LOW AND SHOULD BE THE INITIATION POINT FOR STORMS AS THIS WILL BE WHERE CAP IS WEAKEST. NAM/GFS MORE IN LINE THAN 24 HOURS AGO...THOUGH GFS CONTINUES TO SHOW THE MAIN INSTABILITY/SHEAR AXIS SLIGHTLY NORTH OF NAM POSITION BY A FEW COUNTIES. VERY IMPORTANT FOR TORNADO FCST THIS AFTERNOON AS THERE SHOULD BE NARROW BAND WHERE STORMS SHOULD QUICKLY BECOME SEVERE AND ROTATE THANKS TO FAVORABLE LOW LEVEL CAPE AND SRH PROFILES. HODOGRAPHS CONTINUE TO POINT AT RIGHT MOVING DISCRETE CELLS AS THE ONE TO KEY ON WITH BUNKERS ID METHOD SHOWING THESE CELLS RACING NORTH AT 45KTS LEAVING ONLY A SHORT PERIOD OF FAVORABLE LCL HEIGHTS AND LOWER CIN AREA BEFORE LLVL STABLE AIR PREVENTS CIRCULATION FROM REACHING GROUND. FAVORABLE VGP/EHI LOOKS TO BE MAINLY ACROSS FAR NW KS AND FAR SW NEB DURING EARLY STAGES LATE THIS AFTERNOON THEN SHIFTING SOUTHEASTWARD ALONG DRYLINE TOWARD SUNSET AND BEYOND. EXPECT LARGE HAIL THREAT TO CONTINUE ACROSS SOUTHERN AND CENTRAL CWA INTO AT LEAST LATE EVENING HOURS. WITH LLVL JET INCREASING TO 50KTS AND TIGHT GRADIENT WOULD ALSO NOT BE SUPRISED TO SEE WIND THREAT AS WELL INTO THE EARLY MORNING HOURS. 09Z LBF NAM SOUNDING SHOWS MINIMAL CAP AND STRONG CAPE/SHEAR AS SW WINDS INCREASE ALOFT AND AS A RESULT ANOTHER AREA OF QPF BREAKS OUT. MODELS CONTINUE TO POINT AT ANOTHER ROUND OF STRONG TO SEVERE CONVECTION WITH ROTATING SUPER CELLS POSSIBLE ACROSS CWA...INITIATION SHOULD BE NORTH OF TODAY AND ASSUMING CONVECTION DOES NOT ALTER SITUATION...MAINLY ACROSS SANDHILLS INTO SCENTRAL NEBRASKA AS DRY LINE PUSHES FARTHER INTO SW NEBRASKA LEAVING FAVORABLE INSTABILITY/SHEAR PROFILES ACROSS GID AND LBF CWA. HAIL THE MAIN THREAT ALONG WITH ISOLATED TORNADOES. WILL HAVE TO MONITOR LOCATION AND PCPN AMOUNTS FOR POSSIBLY HYDRO ISSUES AS WELL. WITH PWS RUNNING OVER AN INCH TODAY INTO EARLY SATURDAY. CELL SPEED SHOULD BE MONITORED LATE TONIGHT WITH TRAINING AND REGENERATION INTO LLVL THETA-E RIDGE POSSIBILITIES...ESPECIALLY IN SOUTHEAST CWA. AVIATION... MVFR CONDITIONS WILL DEVELOP FOR TAF SITE KLBF BY 12Z AT OVC025 AND SHOULD LOWER FURTHER TO OVC012 BY 17Z AND PERSIST THROUGH 12Z FRIDAY. POTENTIAL FOR STRONG TO SEVERE STORMS AFT 22Z AND WILL BE A CONCERN FOR PERSISTENT HEAVY RAINFALL AND LARGE HAIL DURING THE EVENING. EAST WINDS WILL ALSO BE SUSTAINED AT 22KTS WITH GUSTS TO AROUND 30 KTS THROUGH 03Z AND DIMINISH THEREAFTER. FOR TAF SITE KVTN...THUNDERSTORMS WILL IMPACT THROUGH 15Z WITH VSBY AS LOW A 2SM BRIEFLY IN HEAVIEST SHOWERS. CIGS SHOULD LOWER TO MVFR OVC015 BY 18Z AND REMAIN THROUGH 12Z FRIDAY. AFTER 00Z...STRONG THUNDERSTORMS WILL BRING PSBL HAIL AND HEAVY RAIN OVERNIGHT. EAST WINDS WILL ALSO BE SUSTAINED AT 22KTS WITH GUSTS TO AROUND 30 KTS THROUGH 06Z AND DIMINISH THEREAFTER. && .LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 4 PM MDT THIS AFTERNOON FOR NEZ004-022-023- 035-056>058-069-094. && 13/ROBERG/KECK
Hazardous weather outlook, May 22, 2:06 PM MDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 306 PM CDT THU MAY 22 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-231015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 306 PM CDT THU MAY 22 2008 /206 PM MDT THU MAY 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT IN WESTERN NEBRASKA...IN AREAS WEST OF HIGHWAY 83. A WARM FRONT LIFTING NORTHEAST WILL BE THE FOCUS FOR RAPID THUNDERSTORM DEVELOP WITH STORMS NORTH OF THE WARM FRONT TO BECOME ELEVATED AND CREATE A THREAT FOR LARGE HAIL AND WINDS THIS EVENING. AREAS JUST NORTH OF THE WARM FRONT WILL HAVE THE POTENTIAL FOR ISOLATED TORNADOES INTO THE SOUTHWEST...IN AREAS GENERALLY SOUTH OF INTERSTATE 80. ANOTHER SIGNIFICANT CONCERN WILL BE THE POTENTIAL FOR FLASH FLOODING AS STORMS MOVE ACROSS THE SAME PATHS AND HIGH PRECIPITABLE WATER RATIOS EXIST. LISTEN FOR THE LATEST UPDATES ON THIS POTENTIALLY SIGNIFICANT SEVERE WEATHER EVENT THAT WILL LINGER EACH DAY INTO THE HOLIDAY WEEKEND PERIOD. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ON FRIDAY...THE WARM FRONT WILL LIFT NORTHEAST AND BE THE FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT INTO SOUTHWEST NEBRASKA AND THE SOUTHERN PANHANDLE BY LATE AFTERNOON. EXTENSIVE STRATUS AND FOG WILL COVER THE AREA THROUGH MID MORNING. AS THE FRONT MOVES NORTHEAST IN THE AFTERNOON THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EAST OF A LINE FROM LISCO IN GARDEN COUNTY THROUGH HAYES CENTER IN HAYES COUNTY. THE THREAT FOR LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE...WITH THE MAIN FOCUS LOCATED ALONG EAST OF HIGHWAY 61. AS THE LARGE STORM SYSTEM CONTINUES TO ROTATE ACROSS THE SOUTHWEST DESERT REGION...THUNDERSTORMS WILL OCCUR DAILY INTO THE HOLIDAY WEEKEND. MOISTURE FROM THE GULF OF MEXICO WILL REMAIN IN PLACE ACROSS THE CENTRAL PLAINS LEADING TO A PATTERN FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. AREAS OF HEAVY RAIN AND FLASH FLOODING WILL ALSO BE POSSIBLE DUE TO ALREADY SATURATED GROUND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KECK
In the hours before
Local storm report, May 22, 12:46 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
146 PM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM NON-TSTM WND DMG 10 NE OSHKOSH 41.51N 102.21W
05/21/2008 GARDEN NE PUBLIC
ROOF TORN OFF HAY SHED THAT WAS BOLTED TO IRON RAFTERS.
ONE GRAIN BIN DESTROYED AND 5 OTHERS DAMAGED. RAIN
GUTTERS BLOWN OFF HOME. 4 POWER POLES REPORTED DOWN.
0835 PM NON-TSTM WND DMG 11 NE OSHKOSH 41.52N 102.19W
05/21/2008 GARDEN NE PUBLIC
ROOF BLOWN OFF LARGE SHED.
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:54 PM MDT | Severe Thunderstorm Warning | LBF | Deuel | 36 min |
| May 22, 2:53 AM MDT | Wind Advisory | LBF | Arthur, Chase, Cherry, Deuel, Garden, Grant and 3 more | 12 hr |
| May 22, 11:48 AM MDT | Dense Fog Advisory | LBF | Arthur, Blaine, Chase, Custer, Deuel, Frontier and 10 more | 3 hr |
| May 22, 3:52 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Hooker, Keith, Lincoln, McPherson | 38 min |
| May 22, 4:03 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Perkins | 42 min |
| May 22, 4:30 PM MDT | Tornado Warning | LBF | Chase, Hayes, Perkins | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.